I had a total thyroidectomy a year ago and since have been trying to find the right meds.
I had some success with Armour 105 (a 90 plus a 15) but was still not feeling 100%.
Free T4 .8
Free T3 274
Reverse T3 19
I went to a hormone center and they put me on a straight T3 compond (Triiodoliothyronine - 50 mcg)
saying that my Reverse T3 was too high. After four weeks on straight T3 I felt horrible and labs confirmed:
Reverse T3 <5
Needless to say I freaked out after seeing the results! They upped my prescription: T3 to 75 mcg and perscribed Levothyroxine .05 mg. Isn't that way too low of a prescription? When questioned the they said if I switched back to Armour I would still feel bad. So for the past week I've been on the new prescription.
In addition to all the fabulous hypo symptoms (including waking up in the middle of the night) I've had ringing in my ears for the past 2 weeks.
I'm trying to give this new med combo a shot but I'm leary.
I have an appt with my endocrinologist (who I think will probably shoot me) but not for a few more weeks.
Should I be concerned about the persistent ringing in my ears? Is my Reverse T3 the issue? Should I switch back to Armour?
With a conversion of T4 to T3, the T-3 decreases, and more reverse T3 is produced from T4. Your FTs do not suggest conversion problem nor a reverse T3 issue. That is, both of your FTs appear low, which does not indicated conversion/reverse T3 issue.
I'd dump the T-3 and Armour, and stay with Levothyroxine only and see how you do. With t4 supplement Levothyroxine will bring down your TSH and up your FTs, which both have room to do. One you are in Labs range to where you/doctor wants your TSH and you still feel bad, you might try a change in med. brands and see if you might improve. There are plenty of t4 brands and they are not all equal.
Here is a little info. that might explain conversion and reverse T3 issue, I hope it helps.
Under certain conditions, the conversion of T4 to T3 decreases, and more reverse T3 is produced from T4. Three of these conditions are food deprivation (as during fasting or starvation), illness (such as liver disease), and stresses that increase the blood level of the stress hormone called cortisol. It is assumed that reduced conversion of T4 to T3 under such conditions slows metabolism and aids survival.
In addition, during stressful experiences such as surgery and combat, the amount of the stress hormone cortisol increases. The increase inhibits conversion of T4 to T3; conversion of T4 to reverse-T3 increases. The same inhibition occurs when a patient has Cushing's syndrome, a disease in which the adrenal glands produce too much cortisol. Inhibition also occurs when a patient begins taking cortisol as a medication such as prednisone. However, whether the increased circulating cortisol occurs from stress, Cushing's syndrome, or taking prednisone, the inhibition of T4 to T3 conversion is temporary. It seldom lasts for more than one-to-three weeks, even if the circulating cortisol level continues to be high. Studies have documented that the inhibition is temporary.
A popular belief proposed by Dr. Dennis Wilson has not been proven to be true, and much scientific evidence tips the scales in the "false" direction with regard to this idea. Some have speculated that the elevated reverse-T3 is the culprit, continually blocking the conversion of T4 to T3 as a competitive substrate for the 5’-deiodinase enzyme. However, this belief is contradicted by studies of the dynamics of T4 to T3 conversion and T4 to reverse-T3 conversion. Laboratory studies have shown that when factors such as increased cortisol levels cause a decrease in T4 to T3 conversion and an increase in T4 to reverse-T3 conversion, the shift in the percentages of T3 and reverse-T3 produced is only temporary.
Happy New Year! Good luck and best wishes for 2008.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.